Wildfire, Cecil
- When
- March 30, 9:00 AM EST to 6:00 PM EST
- Where
- Cecil forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.562, -75.948 (the zone’s center; the record gives no point)
A wildfire consumed more than two acres of woodland near Elk Neck State Forest. In the month of March 35 fires consumed 35 acres of woodland in Cecil County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A wildfire consumed more than two acres of woodland near Elk Neck State Forest. In the month of March 35 fires consumed 35 acres of woodland in Cecil County. Unseasonably dry weather prevailed throughout the state of Maryland and led to 366 wildfires during the month of March, triple the 20 year average for the month. On the 31st the Maryland Department of Natural Resources imposed an outdoor burning in the state. Campfires, bonfires and fireworks were included in the ban. Leaf, brush, grass and trash burning were also prohibited. All burning permits in Cecil County were suspended indefinitely. The unseasonably dry weather has caused some Maryland crops to be behind schedule. Dry field conditions might cause delayed plantings. The low flow in the Cesapeake Bay and higher salinity values will leave oysters vulnerable to diseases. It would also damage some underwater grasses and was expected to increase the number of jellyfish. March 2006 was the driest March on record (112 years) in Maryland. The statewide average precipitation was 0.34 inches, 3.75 inches drier than normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 30, 3:30 AM EST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 330 AM EST THU MAR 30 2006 .SHORT TERM /TODAY THROUGH FRIDAY NIGHT/... NO PROBLEMS ARE APPARENT FOR TODAY, WITH HIGH PRESSURE OVER THE AREA THIS MORNING SLATED TO DRIFT JUST OFFSHORE DURING THE AFTERNOON, AND THEN MOVING FURTHER OFFSHORE TONIGHT IN PREPARATION FOR THE COLD FRONT ON SATURDAY. NO SIGNIFICANT CHANGES WERE MADE TO THE WEDNESDAY DAYSHIFT FORECAST, EXCEPT TO ADD IN A MENTION OF ISOLATED THUNDER FOR CENTRAL AND NORTHERN AREAS LATE FRIDAY NIGHT, AS WELL AS ALL AREAS EXCEPT THE COASTAL STRIP SATURDAY. THIS WAS DUE TO THE RELATIVE STRENGTH OF THE DYNAMICS AT UPPER LEVELS FRIDAY NIGHT THIS WILL MOSTLY MATCH THE DAY 2 MENTION OF GENERAL THUNDER FOR OUR AREA. IN FACT, ONE COULD POSTULATE THAT THE BEST PRECIPITATION CHANCES WILL BE LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING AHEAD OF THE ACTUAL COLD FRONT, PERHAPS WITH SOME SORT OF PRE-FRONTAL TROUGH COINCIDENT WITH THE BEST WARM ADVECTION. LIKELY POPS WERE MAINTAINED NORTH AND CENTRAL AFTER MIDNIGHT, BUT IT WAS DECIDED TO SHADE DOWN TO HIGH CHANCE SOUTH FOR COLLABORATION PURPOSES. IT WAS ALSO DECIDED TO GO NEAR OR JUST ABOVE THE MOS TEMPERATURE GUIDANCE TODAY AND ESPECIALLY FRIDAY, AS A DEVELOPING SOUTHWESTERLY FLOW USUALLY TRANSLATES TO AT OR ABOVE MOS. THIS THINKING TRANSLATES TO UPPER 60S TO AROUND 70 TODAY, AND AROUND 70 OR IN THE LOWER 70S FRIDAY, WITH A FEW DEGREES KNOCKED OFF FOR THE HIGHER ELEVATIONS NORTH. REGARDING WINDS, WE DREW A SEABREEZE INTO THE WIND GRIDS FOR THIS AFTERNOON THE GUIDANCE INITIALLY USED TO POPULATE THEM DID NOT HAVE THAT KIND OF RESOLUTION, BUT IT DOES APPEAR THAT WITH THE EXPECTED LAND-SEA TEMPERATURE GRADIENT COMBINED WITH RATHER LIGHT 850 HPA WINDS (DESPITE THE FACT THEY ARE PROGGED TO HAVE AN OFFSHORE COMPONENT), AT LEAST A MODERATE SEABREEZE SHOULD DEVELOP THIS AFTERNOON. QUANTITATIVE PRECIPITATION IS FORECAST TO BE FAIRLY LIGHT, WITH MOST PLACES RECEIVING A QUARTER INCH OR LESS FRIDAY NIGHT THIS MESHES WELL WITH HPCS GRAPHIC OF PRECIPITATION ACCUMULATION. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... NOT A WHOLE LOT OF CHANGE WAS NEEDED FOR THE EXTENDED GRIDS, EXCEPT TO ADJUST TEMPERATURES AND DEWPOINTS FOR SEVERAL PERIODS BASED ON THE MAV GUIDANCE, AND THIS WAS MAINLY TO RAISE THEM A FEW DEGREES. WITH THE COMBINATION OF DIURNAL HEATING AND THE MODEL DEPICTION OF MODEST (GFS) TO MODERATE (NAM) CAPE, WE FELT THAT A MENTION OF THUNDER WAS JUSTIFIED ALONG WITH THE HIGH CHANCE POPS FOR SATURDAY. WITH A STRONG MARINE INFLUENCE, WE DID NOT INCLUDE THE COASTAL STRIP (AS PREVIOUSLY MENTIONED). THIS MOSTLY LINES UP WITH SPCS DAY 3 OUTLOOK AS WELL. AGAIN, QUANTITATIVE PRECIPITATION IS FORECAST TO BE FAIRLY LIGHT, WITH GENERAL AMOUNTS UNDER A QUARTER INCH SATURDAY. THE NEXT FRONT APPEARS AS IF IT WILL MOVE THROUGH THE AREA MONDAY NIGHT, OR, WITH THE SLIGHTLY SLOWER 00Z GFS RUN, AROUND TUESDAY MORNING ESPECIALLY FOR EASTERN AREAS AND THE COASTAL WATERS. WITH MODERATE TO LOW CONFIDENCE ON THE TIMING OF THIS WEAK FEATURE, IT WAS DECIDED TO LEAVE THE CHANCE OF SHOWERS AS IT WAS INHERITED. DRY WEATHER SHOULD CLOSE OUT THE FORECAST ON WEDNESDAY. && .AVIATION... STAT GUIDANCE AND MODEL SOUNDINGS NOT REALLY SUGGESTING ANY VSBY RESTRICTION EARLY THIS MORNING AT THE TAF SITES, BUT WE DO NOTE THAT WHAT LIKELY IS SHALLOW FOG IS FORMING OVER THE CENTRAL AND SOUTHERN DELMARVA WHERE AN ONSHORE FLOW PERSISTED INTO THE EVENING HOURS. NO VSBY RESTRICTIONS HAVE BEEN FORECAST WITH THE 06Z TAFS, BUT WE ARE MONITORING. IF ANY SHALLOW FOG DOES DEVELOP, EXPECT IT WOULD BE GONE BY 14Z. SOME SC AND CI FCST FOR THE AFTN, BUT NO CIGS. WINDS SHOULD BE FAIRLY LIGHT, DEVELOP OR MAINTAIN A SWRLY DIRECTION INLAND, AND DEVELOP AN ONSHORE COMPONENT NEAR THE WATER. && .MARINE... NO CHANGE TO PREVIOUS THINKING. CONDITIONS SHOULD REMAIN TRANQUIL ON OUR COASTAL WATERS THROUGH FRIDAY. SEAS ARE EXPECTED TO BUILD FOR FRIDAY NIGHT AND SATURDAY AS A SOUTHERLY FLOW DEVELOPS OUT AHEAD OF AN APPROACHING COLD FRONT. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SHORT TERM/LONG TERM... AVIATION/MARINE...MPD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 430 AM EST THU MAR 30 2006 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012>023-027- PAZ054-055-060>062-067>071-311000- NEW CASTLE-KENT DE-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES- TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 430 AM EST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT IS FORECAST TO MOVE EASTWARD THROUGH THE AREA SATURDAY. THERE COULD BE AN ISOLATED THUNDERSTORM LATER FRIDAY NIGHT AND/OR SATURDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ430-431-450>455-DEZ004-NJZ024>026-311000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN- 430 AM EST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494387.